Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 83, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2018, 6:23 PM MST for Coconino County, Arizona. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 6:23 PM MST (01:23 UTC)
- Expired
- Aug 4, 2018, 4:31 AM MST
- In force
- 10 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 127 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 2:45 AM MST | FLASH FLOOD | 1 Wsw Lees Ferry, AZ | GAUGE ON PARIA RIVER AT LEES FERRY SHOWED RAPID 1.5 FT RISE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 502 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
520 WGUS55 KFGZ 040123 FFWFGZ AZC005-040915- /O.NEW.KFGZ.FF.W.0083.180804T0123Z-180804T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 623 PM MST FRI AUG 3 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 215 AM MST Saturday * At 618 PM MST, trained weather spotters reported flash flooing on the Paria River in southern Utah. Doppler radar estimates nearly 3 inches of rain had fallen this afternoon. Flash flooding on the Paria river will continue to move southward into Arizona this evening. The flood water are expected to reach Lees Ferry around 2 am Saturday. This includes the Paria River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3693 11158 3684 11156 3700 11194 3700 11174 $$ 41
3 follow-up statements
999 WGUS75 KFGZ 040501 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 1001 PM MST FRI AUG 3 2018 AZC005-040915- /O.CON.KFGZ.FF.W.0083.000000T0000Z-180804T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 1001 PM MST FRI AUG 3 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MST FOR COCONINO COUNTY... At 955 PM MST, gauge reports indicated that flash flooding was continuing on the Paria River. Flood waters are moving down the Paria River from Highway 89 in Utah to Lees Ferry, Arizona. The flood crest is expected to reach Lees Ferry around 2 AM MST. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3693 11158 3684 11156 3700 11194 3700 11174 $$ 41
418 WGUS55 KFGZ 040912 FFWFGZ AZC005-041215- /O.EXT.KFGZ.FF.W.0083.000000T0000Z-180804T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 212 AM MST SAT AUG 4 2018 The National Weather Service in Flagstaff has extended the * Flash Flood Warning for... Coconino County in north central Arizona... * Until 515 AM MST * At 158 AM MST, flash flood waters of up to two feet have been moving down the Paria River since mid evening on Friday, and are expected to reach Lees Ferry over the next few hours. This includes the following streams and drainages...Paria River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3693 11158 3684 11156 3700 11194 3700 11174 $$ JJ
835 WGUS75 KFGZ 041131 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 431 AM MST SAT AUG 4 2018 AZC005-041136- /O.CAN.KFGZ.FF.W.0083.000000T0000Z-180804T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 431 AM MST SAT AUG 4 2018 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY IS CANCELLED... Flood waters traveled down the Paria River Friday evening through early this morning, reaching Lees Ferry at 245 AM MST with a 1.5 foot rise. Water levels in the Paria River will be elevated through the morning, but will gradually recede. LAT...LON 3693 11158 3684 11156 3700 11194 3700 11174 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:27 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 3, 3:27 PM MST, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 327 PM MST Fri Aug 3 2018 .SYNOPSIS...Expect widely scattered showers and thunderstorms through into this evening. For the weekend, chances continue to decrease as a passing disturbance brings drier air to the area. Moisture returns early next week, with storm chances increasing across the northland. && .DISCUSSION... A notable downturn in thunderstorm activity has taken place across northern AZ this afternoon. This is likely to continue into the weekend under a drying southwesterly flow aloft. As next week progresses, we expect moisture to increase again as the high shifts to a more favorable location. Daytime temperatures are also anticipated to run about 5-10 degrees above normal around the middle of next week. && .AVIATION...For the 00Z package...Scattered TSRA remain throughout the early evening; favoring a line from KGCN to KSOW. Isolated IFR and erratic winds are the main concerns in the vicinity of the storms. VFR conditions prevail outside of the storms. Expect storms to begin to weaken at 02Z and light surface winds continue overnight until 1630Z. Isolated storms will be a concern from KFLG to KSOW starting around 19Z and thru 00Z Sunday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Saturday will begin a drying and warming trend that will last through the weekend. Thunderstorm coverage will be mainly limited to the high terrain and mountains along the Mogollon Rim and White Mountains. Erratic, gusty outflow winds and heavy rain showers are still a concern and should be expected near any storm activity. Monday through Wednesday...Expect gradually increasing thunderstorm activity early next week. By Wednesday, moisture will again likely create conditions for scattered to numerous thunderstorms across the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...KD AVIATION...NL/KD FIRE WEATHER...NL/KD For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:34 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 4, 2:03 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 27 min |
| Aug 4, 2:31 PM MST | Flash Flood Warning | FGZ | Coconino | 119 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.